Herpes Encephalitis: A Mortal Complication in a Patient Treated with Immunosuppressive Drugs because of Immune-Related Adverse Events after Ipilimumab Treatment

Lieke van Montfort, Caroline M. Loos, Monique Anten, Rob L. H. Jansen*

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

3 Citations (Web of Science)

Abstract

Until a few years ago, metastatic melanoma had a poor prognosis with limited treatment options. These therapeutics options and thereby median survival have increased obviously over 5 years with the arrival of immunotherapeutic drugs like ipilimumab, nivolumab, and pembrolizumab. Nowadays, ipilimumab is often used in patients with metastatic melanoma. In this paper, we report a case of a 68-year-old man who developed, and eventually died of, herpes encephalitis after introducing ipilimumab as treatment for metastatic melanoma. To our knowledge, this is the first report in which herpes encephalitis as a complication after ipilimumab and infliximab treatment is described and we would like to make physicians aware of this possible serious neurological complication, especially when a patient has a history of herpes simplex infection. (c) 2017 The Author(s) Published by S. Karger AG, Basel.

Original languageEnglish
Pages (from-to)1112-1115
Number of pages4
JournalCase Reports in Oncology
Volume10
Issue number3
DOIs
Publication statusPublished - 2017

Keywords

  • Melanoma
  • Immunotherapy
  • Side effects
  • Neuro-oncology tumor necrosis factor
  • CTLA-4 antigen
  • Ipilimumab
  • Herpes simplex encephalitis
  • SIMPLEX ENCEPHALITIS
  • MELANOMA

Cite this